Q: Short Term Memory Loss & Lithium
Dear Dr. Phelps,
I was diagnosed bipolar right after high school. I was put on lithium which
turned my life around completely and may have saved my life in many ways! It has
enabled me to be as normal as I can be considering the battle I face everyday.
This is all great on the surface, but slowly starting to see a very
debilitating side effect that I cannot find much info on!!!!!!
Background: During high school things came easy to me. I was incredibly
intelligent with an incredible memory. I spent every day either intoxicated or
high off of every drug you could think of to self medicate. I was on the national
honor roll, received academic scholarships, and credentials from my school. All
on drugs!!!???? Don't know how. My drug use led me to counseling and my bipolar
diagnoses. Which eventually became my battle between academic excellence and the
ability to achieve healthy relationships and sanity. I blame lithium for this.
The problem seems to be clear cut to me, but the more I try to bring it out, the
more crazy I sound? Viscous circle I suppose. Basically I have lost a
significant amount of short term memory since I began lithium. It has made it
difficult to function at times, remember things, and continue schooling. I do
horrible because I cant remember anything!
This completely contradicts the memory models research has brought out on
lithium. It seems that my medical savior is also the demon that controls the
future of the one thing that I have ever been able to have that many people
would die for. It's not fair! I am slowly trying new medications (lamictal) which
are working wonders. But the question remains; is the memory deterioration
permanent? Is there hope? Have you heard of this in any other patients? Please
This dilemna sometimes gives subconscious warrant to give up medication and to
give up career dreams and hopes. Without my most sophisticated tool for the
future, is it possible to ever be normal and functional again?
From the pitfalls of heaven and hell,
Dear RR --
First thing to do is add the possible explanation that it isn't lithium that's
caused the deterioration in memory and performance, but rather the illness
itself (or the drug use, but that might be harder to do anything about). The
point there is that you'll have to be careful about assuming that the changes
you've seen while on lithium are due to lithium. It would actually be much more
common that it turns out to be the bipolar disorder that's affected memory and
performance. Which is very bad news, compared to your lithium theory, so I
wouldn't want you to assume that this is true either. You have to carefully and
systematically evaluate what lithium is or isn't doing, as it sounds like you
and your doctor are working on now.
Suppose it was bipolar disorder, and not lithium,
that's the basis of the change you describe, what then? Again, you mustn't
assume that this means your magic charm is lost, your magic speed and
intelligence. We don't know enough about bipolar disorder and the long term
course to know that. People come bounding back from tremendous changes. But
you're right, lithium is supposed to be good for brain growth and improved
memory. Of course it's also common that for some people it is just way too
"dulling", they slow down to a crawl. Then there are the many people (this is
probably the majority, maybe the large majority) who feel slower than they used
to be, not as whipsmart as they used to be (especially at times), but overall
it's clear they're functioning way better on the lithium than before they went
on it. Unfortunately that doesn't sound like what you're describing.
So it sounds like the key right now is to slow down on
drawing conclusions and be very systematic about your consideration of each of
several potential explanations. Good luck with that.
Published January, 2007